Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 45, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 1, 2024, 5:16 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2024, 5:16 PM CDT (22:16 UTC)
- Expired
- Apr 1, 2024, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 3:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:33 PM CDT, 3 hours 43 minutes earlier. Its key messages:
- Enhanced risk for severe thunderstorms during the 3pm to midnight time frame. Potential hazards include very large hail up to the size of baseballs, damaging winds of 60 to 80 mph, and tornadoes.
- A transition from supercell storms west of Highway 65 (Very large hail, damaging wind, tornado threat) to a line of storms (Damaging winds and tornado threat) will evolve this evening across the area. Remain weather aware this evening.
- There is a localized flash flood risk this evening into tonight. The Weather Prediction Center has issued a Slight risk of excessive rainfall for most of the area.
- Much cooler temperatures likely Tuesday through Thursday with frost potential Thursday and Friday mornings.
Area forecast discussion, Apr 1, 1:33 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Springfield MO 133 PM CDT Mon Apr 1 2024 .KEY MESSAGES... - Enhanced risk for severe thunderstorms during the 3pm to midnight time frame. Potential hazards include very large hail up to the size of baseballs, damaging winds of 60 to 80 mph, and tornadoes. - A transition from supercell storms west of Highway 65 (Very large hail, damaging wind, tornado threat) to a line of storms (Damaging winds and tornado threat) will evolve this evening across the area. Remain weather aware this evening. - There is a localized flash flood risk this evening into tonight. The Weather Prediction Center has issued a Slight risk of excessive rainfall for most of the area. - Much cooler temperatures likely Tuesday through Thursday with frost potential Thursday and Friday mornings. && .SHORT TERM /THROUGH TONIGHT/... Issued at 130 PM CDT Mon Apr 1 2024 Current Conditions and Synoptic Pattern: Water vapor and upper air analysis shows the shortwave trough moving east through the Rockies and desert southwest. 12z soundings across the region measured a very strong cap with 200-300j/kg of inhibition. This has prevented much in the way of precip thus far. A surface low was located across northeast Kansas with a warm front east into central Missouri and a cold front south into Wichita and northern Oklahoma. A very warm and moist airmass was present across the area with temps in the lower 70s and dewpoints in the lower to middle 60s. Mixed layer CAPE values were already analyzed around 1000j/kg with higher values west of the area. 0-6km bulk shear was also around 50-60kts. Therefore conditions are primed for severe thunderstorms and we are just waiting for something to break the cap. A 20Z balloon sounding will be launched to continue to assess the atmosphere. This afternoon through tonight: Expectations for this event have not changed that much. Latest HREF data supports initiation of supercell thunderstorms west of the area across northern Oklahoma and southern Kansas in the 2-4pm timeframe. These storms will likely go severe quickly with very large hail to the size of baseballs, damaging winds of 60-80mph and tornadoes as they move northeast towards our southeast Kansas counties after 3pm. Guidance suggests these supercell storms then move into areas along and north of a Joplin to Lake of the Ozarks line. This is the most likely area for the most significant storms through the early evening. It should be noted that some high res models do bring supercells slightly farther southeast of that line. As we transition after 6pm, additional storms will then form across Oklahoma as supercells however a transition into a linear or line segment mode will occur at some point. The exact transition time is uncertain however it does appear that as storms move closer to Highway 65, that is where the transition may occur. This transition to a linear mode will begin to decrease the hail size however the damaging wind and tornado threat will continue with bowing segments producing 60-80mph winds and potential QLCS tornadic circulations given the favorable 0-3km bulk shear and low level CAPE. South to southeast surface winds will also create increasing low level helicity and hodographs all supporting a tornado threat. Please see the latest SPC outlooks for additional details. It should be noted that there is a nighttime tornado threat, especially east of Highway 65 and we are stressing everyone to remain weather aware for this multi faceted/complex event. Storms will likely not exit the eastern ozarks until midnight. The flooding threat appears to be limited for the most part however one zone to watch will be north of I-44 where the HREF LPMM shows a narrow corridor of potential for 1-3 inches of rainfall if storms train over the same areas. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 130 PM CDT Mon Apr 1 2024 The shortwave trough will be slow to move through the area on Tuesday therefore a cloudy and cool day is expected with even some morning rain showers. Cold air advection will be strong and NBM guidance suggests temps will struggle to warm through the 50s. The upper level low will slowly shift into the Ohio River Valley Wednesday with continued cool and dry northerly winds. High pressure builds on Thursday morning which could bring low temps down into the lower 30s. This could produce frost and will need to monitor temperature trends. Ensembles continue to suggest mid level ridging building into the central US late in the week which will likely lead to a sizable warmup for the weekend. A dry airmass and increasing winds could lead to areas of elevated fire danger east of Springfield late in the week. There is not a signal for precipitation until perhaps late in the weekend however significant variance exists in model guidance. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1214 PM CDT Mon Apr 1 2024 Occasional MVFR ceilings and south winds will prevail through about 00z. Confidence is high that thunderstorms will move into the TAF sites closer to 00z through 03z. These thunderstorms may be severe. Otherwise a reduction in flight conditions will occur behind the storms with MVFR ceilings likely along with low level wind shear. Some rain showers will also linger through the overnight hours. Winds will switch around to the west by Tuesday morning with MVFR ceilings continuing. && .CLIMATE... Issued at 300 AM CDT Mon Apr 1 2024 Record High Minimum Temperatures: April 1: KSGF: 62/1946 Record Precipitation: April 1: KVIH: 0.88/1945 KUNO: 0.92/1983 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield CLIMATE...Burchfield
Hazardous weather outlook, Apr 1, 1:43 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 143 PM CDT Mon Apr 1 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 143 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Confidence remains high that severe thunderstorms will form west of the area and move into southeast Kansas and western Missouri late this afternoon into this evening, generally after 4pm. Initially large hail up to 2-3 inches in diameter, damaging winds of 60 to 80 mph and tornadoes are the primary threats. Storms will likely begin to form into line segments during the mid to late evening hours, after 6-8pm, especially further east closer to Highway 65. Damaging winds and tornadoes will then become the primary threats as the line segments move east. Frequent cloud to ground lightning is likely. Storms will exit the eastern ozarks around midnight. There is a flooding threat however it appears to be localized and dependent on storms moving over the same areas. Highest rainfall amounts are expected north of Interstate 44. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of frost are possible both Thursday and Friday mornings. Elevated fire weather danger returns Wednesday through Saturday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 5:21 PM CDT | Special Weather Statement | SGF | Morgan | 24 min |
| Apr 1, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 31 min |
| Apr 1, 5:53 PM CDT | Special Weather Statement | SGF | St. Clair | 37 min |
| Apr 1, 6:02 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 43 min |
| Apr 1, 6:26 PM CDT | Special Weather Statement | SGF | Cedar, St. Clair | 49 min |
| Apr 1, 6:38 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 41 min |
| Apr 1, 6:58 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, Polk | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.